Texas, 2012

Hail in Texas, March 8, 2012

March 8, 2012 · NWS SJT · 1 event in 1 county or zone

A cold front in combination with an upper level disturbance produced a few thunderstorms over mainly the Concho Valley. Strong winds and hail were the main concerns.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front in combination with an upper level disturbance produced a few thunderstorms over mainly the Concho Valley. Strong winds and hail were the main concerns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 8, 5:21 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Mar 8, 5:21 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
521 PM CST THU MAR 8 2012

.AVIATION...
/00Z UPDATE/

A COLD FRONT HAS MOVED SOUTH THROUGH WEST CENTRAL TEXAS THIS
AFTERNOON. IFR CONDITIONS WILL CONTINUE OVER KABI THROUGH THE
MORNING HOURS...LIFTING TO MVFR BY NOON. MVFR CONDITIONS WILL
CONTINUE THROUGH THE NEXT 24 HOURS AT THE REMAINING TERMINALS.
NORTHERLY WINDS GUSTING TO 25-30KT WILL ABATE SOMEWHAT THIS
EVENING...WITH GUSTS T0 AROUND 20KT. BY TOMORROW AFTERNOON WINDS
SHOULD BE NORTHERLY AROUND 10-15KT. ONLY VERY LIGHT PRECIPITATION
IS EXPECTED THROUGH THE NEXT 24 HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 36  42  33  47  38 /  40  30  50  60  60
SAN ANGELO 	 38  41  34  48  39 /  30  30  40  50  60
JUNCTION 	 40  42  39  50  41 /  30  40  50  70  70

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...
FISHER...HASKELL...IRION...JONES...MCCULLOCH...MENARD...NOLAN...
RUNNELS...SCHLEICHER...SHACKELFORD...STERLING...SUTTON...
TAYLOR...THROCKMORTON...TOM GREEN.

&&

15
Hazardous weather outlook, Mar 8, 2:50 PM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
250 PM CST THU MAR 8 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
250 PM CST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG NORTH WINDS...GUSTING OVER 40 MPH AT TIMES...WILL MAKE FOR
CHOPPY AND HAZARDOUS BOATING CONDITIONS ON AREA LAKES. IN
ADDITION...DRIVERS OF HIGH PROFILE VEHICLES ON AREA
ROADWAYS...ESPECIALLY THOSE THAT RUN EAST TO WEST...MAY EXPERIENCE
SUDDEN WIND GUSTS THAT WILL MAKE DRIVING DIFFICULT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SATURDAY NIGHT. THE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE DANGEROUS LIGHTNING AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Angelo radar (KSJT), 10 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tom Green

When
March 8, 11:01 PM CST to 11:06 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.450, -100.450

Hail of 1.25 inches was reported near the intersection of highway 277 and Loop 306.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371688.